Tennessee, 2021

Flash Flooding and Hail in Tennessee, May 3 to 4, 2021

May 3 to 4, 2021 · NWS MRX · 10 events in 7 counties and zones

Storms developed across portions of East Tennessee in the afternoon and evening of May 3, with some producing gusty winds and small hail. Storms continued through the night, saturating the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Storms developed across portions of East Tennessee in the afternoon and evening of May 3, with some producing gusty winds and small hail. Storms continued through the night, saturating the ground. As a line of storms associated with a cold front moved through during the morning hours of May 4, flash flooding and damaging winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 12:51 PM EST, 34 minutes earlier.

Area forecast discussion, May 3, 12:51 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
151 PM EDT Mon May 3 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Previous forecast mostly on track. Scattered showers and a few
storms are ongoing and will continue through early afternoon.
Biggest question for today is still whether we can get storm
redevelopment this afternoon. Previous forecast mentions CAMS
showing little redevelopment this afternoon. A few of the last several
runs of the HRRR are showing that we do get some scattered
redevelopment. It really depends on the strength of the mid-level
inversion that moves in. As mentioned in the previous forecast, if
we do get initiation some of these storms could be severe as the
environment will be conducive with moderate instability and
low/mod shear across the area. The biggest threat still looks like
it will be large hail. However, isolated wind damage and a low end
threat for an isolated tornado still exist.

The wind advisory that was in place was allowed to expire at 10:00
AM. Will send new zones to get rid of advisory wording.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions in place this afternoon except for periods of MVFR
due to passing showers and thunderstorms. All sites should see
gusty winds through the afternoon hours. MVFR conditions set in
overnight as CIGs lower. More showers and storms move in tomorrow
morning with a mix of VFR and MVFR conditions.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  82  63  75  50 /  40  90  90  40   0
Knoxville McGhee Tyson Airport, TN  66  81  63  72  48 /  40  70  90  50   0
Oak Ridge, TN                       65  79  61  72  47 /  40  70  80  40   0
Tri Cities Airport, TN              59  81  60  71  45 /  40  70  80  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 3, 10:23 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1123 AM EDT Mon May 3 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041530-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1123 AM EDT Mon May 3 2021 /1023 AM CDT Mon May 3 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few isolated to scattered thunderstorms will be possible this
afternoon, and they may have the potential to produce large hail
and strong wind gusts. Although chances are low, an isolated
tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong storms will be possible again on Tuesday ahead of a cold front.
Damaging wind, large hail, and an isolated tornado are all
possible. In addition to the threat of strong storms, a few rounds
of heavy rain early this week could make rain accumulate enough
to cause flooding, especially Tuesday. The Smoky Mountains,
southeast Tennessee and southwest North Carolina will have the
highest rainfall totals and therefore the highest risk for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday for storm reports.

In the hours before

Special weather statement, May 3, 12:02 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Mon May 3 2021

TNZ036-067>069-031745-
Anderson TN-Roane TN-Loudon TN-Knox TN-
102 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...KNOX...
SOUTH CENTRAL ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 145 PM
EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Alcoa, Farragut, Oliver
Springs, Louisville, Halls and Bradbury.

LAT...LON 3584 8441 3599 8444 3602 8439 3613 8382
      3590 8378 3586 8383 3586 8391 3588 8395
      3586 8398 3588 8400 3588 8401 3587 8403
      3587 8401 3585 8401
TIME...MOT...LOC 1702Z 262DEG 43KT 3594 8433

SR
Special weather statement, May 3, 12:37 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon May 3 2021

TNZ016-037>039-069-070-073-031815-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
Hawkins TN-
137 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...EASTERN
KNOX...JEFFERSON...GRAINGER...NORTHERN SEVIER AND HAMBLEN COUNTIES
UNTIL 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rutledge to near Rockford. Movement was
east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Knoxville, Morristown, Sevierville, Alcoa, Jefferson City,
Rogersville, Dandridge, Rutledge, Bean Station and White Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8289 3627 8303 3617 8319 3613 8318
      3615 8322 3613 8324 3608 8323 3609 8324
      3588 8331 3585 8378 3589 8380 3585 8384
      3585 8391 3588 8400 3587 8403 3585 8401
      3585 8407 3637 8359 3635 8353 3638 8350
TIME...MOT...LOC 1736Z 262DEG 39KT 3633 8354 3587 8397

CDG
Local storm report, May 3, 12:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SW STRAWBERRY PLAINS  36.04N 83.71W
05/03/2021  M0.25 INCH       KNOX               TN   NWS EMPLOYEE

&&
Special weather statement, May 3, 1:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT Mon May 3 2021

TNZ016-039-040-042>044-070-031915-
Jefferson TN-Washington TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-Hawkins TN-
210 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAWKINS...WASHINGTON...
SOUTHEASTERN JEFFERSON...NORTHERN COCKE...GREENE AND EASTERN HAMBLEN
COUNTIES UNTIL 315 PM EDT...

At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogersville to 6 miles south of
Russellville to near Dandridge. Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Johnson City, Morristown, Greeneville, Newport, Rogersville,
Dandridge, Jonesborough, Tusculum, White Pine and Baneberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8234 3617 8241 3615 8252 3610 8259
      3606 8259 3605 8267 3598 8279 3597 8293
      3600 8296 3597 8299 3595 8352 3596 8352
      3615 8323 3642 8313 3646 8270 3642 8260
      3644 8242 3642 8237 3639 8238 3640 8230
TIME...MOT...LOC 1810Z 262DEG 42KT 3636 8309 3617 8316 3600 8343

CDG

The radar

The Knoxville radar (KMRX), 48 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 3, 1:25 PM EST
Where
Greene County, 1.12 mi W of Rockwood Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -82.870

A couple of trees were blown down along Warrensburg Road.

Hail, Blount

When
May 4, 5:15 AM EST
Where
Blount County, 0.69 mi N of Kinzel Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -83.800

Flash Flood, Sevier

When
May 4, 6:50 AM EST to 8:30 AM EST
Where
Sevier County, 2 mi E of Pigeon Forge to 1.5 mi NNE of Pigeon Forge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.780, -83.514

Multiple roadways were closed around Pigeon Forge due to flooding.

Thunderstorm Wind, Morgan

When
May 4, 8:45 AM EST
Where
Morgan County, 2.07 mi S of Stowers
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.200, -84.820

Several trees were blown down on highway 62 in the Chestnut Ridge community.

Thunderstorm Wind, Bledsoe

When
May 4, 7:50 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Multiple homes sustained damage.

Thunderstorm Wind, Bledsoe

When
May 4, 7:55 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

Numerous trees were blown down and a trailer was blown over in the Pikeville area.

Thunderstorm Wind, Roane

When
May 4, 9:10 AM EST
Where
Roane County, 2.88 mi ESE of Wheat
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.920, -84.330

A couple trees were blown down.

Thunderstorm Wind, Blount

When
May 4, 9:55 AM EST
Where
Blount County, 0.56 mi W of Happy Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.620, -83.960

Trees were blown down along the Foothills Parkway.

Thunderstorm Wind, Sevier

When
May 4, 10:00 AM EST
Where
Sevier County, Sevierville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -83.570

Several trees were blown down in the Sevierville area.

Flash Flood, Hamilton

When
May 4, 11:00 AM EST to 12:45 PM EST
Where
Hamilton County, 2 mi N of Chatanooga Muni Arpt to 2 mi NE of Chatanooga Muni Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.209, -85.180

Several roads were closed due to flooding near Middle Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949524, 949525, 953016, 949527, 949533, 949528, 949530, 949532, 949531, 953017.